FDA Warns Consumers About High-Lidocaine Topical Pain Relief Products

[ad_1]

The U.S. Food and Drug Administration (FDA) has warned the public to avoid using certain over-the-counter topical products marketed to relieve pain before, during, or after specific cosmetic procedures, including microdermabrasion, laser hair removal, tattooing, and piercing.

The agency has issued warning letters to six companies responsible for manufacturing these products, citing violations of federal law due to containing higher concentrations of lidocaine than permitted.

“These products pose unacceptable risks to consumers and should not be on the market,” Jill Furman, director of the Office of Compliance in the FDA’s Center for Drug Evaluation and Research, said in a press release. “We are committed to using all available tools to stop the sale of these illegal high-risk products.”

The high amount of lidocaine in these products could lead to increased absorption through the skin, potentially causing serious injuries such as irregular heartbeat, seizures, and breathing difficulties, according to the FDA.

Additionally, these products have the potential to interact with medications or dietary supplements. In fact, lidocaine can produce moderate interactions with at least 62 different medications and mild interactions with another 28.

Crackdown on High Lidocaine Levels in OTC Pain Relievers

FDA’s warning letters were sent to the following companies for their respective products:

  • TKTX Company for TKTX Numb Maximum Strength Pain Reliever, Mithra+ 10 percent Lidocaine, TKTX Dring Procedure Numbing Gel 40 percent, and J-CAIN Cream (Lidocaine) 29.9 percent;
  • SeeNext Venture, Ltd. for NumbSkin 5 percent Lidocaine Numbing Cream (15-gram and 30-gram sizes) and NumbSkin 10.56 percent Lidocaine Numbing Cream;
  • Tattoo Numbing Cream Co. for Signature Tattoo Numbing Cream and Miracle Numb Spray;
  • Sky Bank Media, LLC, doing business as Painless Tattoo Co., for Painless Tattoo Numbing Cream and Painless Tattoo Numbing Spray;
  • Dermal Source Inc. for New & Improved Blue Gel, Superior Super Juice, Premium Pro Plus, Five-Star Vasocaine, and Maximum Zone 1; and
  • Indelicare, doing business as INKEEZE, for Ink Eeze Original B Numb Numbing Gel, Ink Eeze B Numb Numbing Spray Black Label, and Ink Eeze B Numb Numbing Foam Spray.

In the letters, the FDA gave each company 15 days to respond with how they will address the issues or provide supporting information demonstrating that their product does not violate federal law. According to the FDA, companies that fail to promptly address these violations could be subject to legal action, including product seizure or court orders mandating the cessation of manufacturing and distribution.

The pain relief products containing lidocaine are only safe if they contain less than 4 percent lidocaine, the FDA said. Lidocaine-based pain relief products should not be used heavily over large areas of skin or on irritated or broken skin. Additionally, the skin should not be wrapped after being treated with pain relief products, especially those containing lidocaine.

A History of Problems

Studies have shown that topical lidocaine gels and creams with high percentages of lidocaine can be toxic.

Related Stories

Walgreens Recalls Pain and Itch Cream Over Poisoning Risk to Young Children
Over-the-Counter CBD Products Don’t Treat Pain, Pose Toxicity Risk: Study
A 30 percent topical lidocaine gel could produce systemic toxicity, leading to a range of symptoms, from tingling, dizziness, light-headedness, drowsiness, excitation, abnormal behavior, and tremors, according to a 2006 case study published in the Journal of the American Medical Association Dermatology. Severe reactions could include muscular contractions, convulsions, abnormally high heart rate, hypertension, and cardiac arrest.

The FDA has warned consumers in the past about the risks of lidocaine-based pain-relieving products.

In February 2007, the agency issued an advisory describing the deaths of two women, aged 22 and 25, who used lidocaine-based topical anesthetics before laser hair removal. They applied the topical anesthetics to their legs to decrease the pain during the procedure.

As instructed, they wrapped their legs in plastic wrap to increase the anesthetic drugs’ effect. According to the public health advisory, both women experienced seizures, fell into comas, and subsequently died from the toxic effects of the drugs, noting that the skin-numbing creams contained high amounts of lidocaine as well as tetracaine.

The FDA encourages consumers and health care professionals to report any adverse events related to the current products under investigation. Reports can be made to the agency’s MedWatch Adverse Event Reporting program.

[ad_2]

Source link

Leave a Reply

Your email address will not be published. Required fields are marked *